Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Afraid of HEADACHE or worse

DelaneyDDelaney Posts: 22
edited 06/11/2012 - 8:43 AM in Spinal Injections
I am having my first Facet injection in May. I have pain constantly now, I don't need a killer headache too. Please can someone tell me if headaches are common after cervical facet injections? I had an ESI lumbar, didn't work at all, but didn't give me extra pain either. I appreciate anything anyone can tell me about this. I have terrible thoughts about being paralized to having killer headaches forever.
Dr. is doing it without dye as I am allergic to it. I am not having any meds before it either. Not too afraid of shot pain, just after pain or worse! Thanks I am almost
tempted to cancel!


  • your post isn't terribly clear (it could just be me not understanding) Have you had the facet shots and they have caused a headache or do you have a headache and don't know the cause of it?
    Do you normally get headaches or is this new for you, what sort of headache is it and how long has it been going on?
    Perhaps talking to your doctor may ease your mind a bit.
    More information would definitely help others respond with more helpful suggestions.
    Hang in there
  • Im sorry I guess Im not clear, new to this and just consumed with worry. I wanted to know if Cervical Facet injections "give" you a terrible headache, or can actually paralize you.
    Also, I am allergic to the dye used, so I'm worried the doctor won't see where to put the needle and therefore do it wrong.That's where the real worry comes in.
    Dr. says he can do it:(
    I 'm not too afraid of the shot itself, although dr said it will hurt, I'm not a stranger to pain. I just don't need an unbearable headache to go with the rest of it.
    Thanks for your help.

    disc buldging C4/5 and 5/6
    brachial plexopathy
    scoliosis with reversal of lower throacic/upper lumbar lordosis
    DDD L2/3
    Hyperthrphic facet desease and ligamentum flavum hypertrophy / with formaninal compromise
    Disc protrution L4/5 L3/4 ad L1/2
  • Did you see this little video on facet injections?


    There should not be any headache as a result of this injection, unless the doctor is really off his mark! As with any procedure connected to the spine, it is important to be sure you are going to a well-qualified specialist who has a lot of experience in this area. You will want to be sure that this is being down under fluoroscopy so he will be able to see where he is placing the needle.

    Usually headaches develop as a result of a leak of spinal fluid when the dural space is punctured. This happens in very rare circumstances.

    Is this being done for diagnostic purposes or for pain relief?

    The procedure should not be that much different from the lumbar ESI you had previously.
  • I think the headaches are more common in ESI than facet injections. Anyway, I can say I've had both and didn't get headaches from either, although both of mine were lumbar :)
  • No, I will have nothing for pain before. This is an anethesiologist so Im ok with him so far. I was astounded to read posts from everyone that said they had IVs and pain meds and had to wait after shot.WOW.
    My first dr had people lined up in the hall, one at a time, we hopped up on the table, loosened whatever clothing was in the way, got the shot, off we went, out the door! Ten minutes total. That's why I changed Drs. Hope this goes well.
    I'm not a med taker, I have allergys to 16 meds, bad ones. Maybe that's why Im not getting any. I'll try shot once, then see what happens. Thanks for making me feel better:)
    multiple disc protrusions C3/4 C4/5,C5/6 scoliosis
    hypertrophic facet desease
    disc protrusions L1/2 L2/3 L3/4 reversal of lower thoracic/upper lumbar/lordosis
    Meds, advil
  • I've had facet joint injections done twice, 3 injections each time. I haven't been headache free since I can't remember, I always have one, just depends on the day how bad it is. I also get ice-pick headaches on top of the tension headaches, and migraines as well. My point is that after the injections, my headaches almost disappear. I was so relaxed after that I actually slept for 6 hours straight as soon as I got home!! A big deal for me!! However, a bust for the doc, as they want you to keep a pain diary for at least 6 hours after the injections, lol.
    It is done under a flouroscopy machine, which is a live xray, so the doc can see exactly what he is doing, as he is doing it. I actually got to watch the first time I had them done, it was pretty interesting to see. I didn't find it to be very painful, just incredibly uncomfortable, it certainly didn't tickle though. But then, I was getting weekly injections of just local anesthetic, 3 injections each side, so I'm used to getting stuck.
    I wish you luck, and hope that they help you!!
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • THanks Kelly. I'm having it done onMay 11th. Everyone that has answered my post have been soooo positive. I really appreciate it. I do feel much better after reading them! Thanks again, Delaney
  • Delaney, I just had RFTC- radiofrequency thermocoagulation, where they use a larger needle because they feed in an electrode thingy to burn the nerves out. I did have sedation. I had 5 levels done 2 weeks ago on the right and 5 levels done yesterday on the left- no headache either time :)
  • I had facet joint injection today and I was scared. I thought I was having one and had 3 instead. Thanks to all who answered my post. I am in a lot of pain 12 hours later. Bad or good, I don't know.
    Thanks again, I am positive I would have cancelled appointment were it not for this site.
  • Hi Delaney, I hope that the pain subsides soon for you! Because they injected into your joint, everything can get a little aggravated and will cause pain, but it will subside once everything calms down. Good for you, for being strong and overcoming your fear!!
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
Sign In or Register to comment.